Menu Close

Tuberculosis Treatment and Risk of Stavudine Substitution in First-Line Antiretroviral Therapy

Citation

Westreich, Daniel J.; Sanne Ian; Maskew, Mhairi; Malope-Kgokong, Babatyi; Conradie, Francesca; Majuba, Pappie; Jonsson Funk, Michele L.; Kaufman, Jay S.; Van Rie, Annelies T.; & MacPhail, Patrick (2009). Tuberculosis Treatment and Risk of Stavudine Substitution in First-Line Antiretroviral Therapy. Clinical Infectious Diseases, 48(11), 1617-1623. PMCID: PMC2787193

Abstract

Background: Treatment for tuberculosis (TB) is common among individuals receiving stavudine-containing highly active antiretroviral therapy (HAART), but the effect of TB treatment on stavudine toxicity has received little attention. We estimated the effect of TB treatment on risk of stavudine substitution among individuals receiving first-line HAART.
Methods: We evaluated a cohort of 7066 patients who initiated HAART from April 2004 through March 2007 in Johannesburg, South Africa. Three exposure categories were considered: ongoing TB treatment at HAART
initiation, concurrent initiation of TB treatment and HAART, and incident TB treatment after HAART initiation. The outcome was single-drug stavudine substitution. Adjusted hazard ratios (aHRs) were estimated using marginal
structural models to control for confounding, loss to follow-up, and competing risks.
Results: Individuals with ongoing and concurrent TB treatment were at increased risk of stavudine substitution, irrespective of stavudine dosage. For ongoing TB treatment, aHR was 3.18 (95% confidence interval [CI], 1.82–5.56) in the first 2 months of HAART, 2.51 (95% CI, 1.77–3.54) in months 3–6, and 1.19 (95% CI, 0.94–1.52) thereafter. For concurrent TB treatment, aHR was 6.60 (95% CI, 3.03–14.37) in the first 2 months, 1.88 (95% CI, 0.87–4.09) in months 3–6, and 1.07 (95% CI, 0.65–1.76) thereafter. There was no effect of incident TB on stavudine substitution risk.
Conclusions: Risk of stavudine substitution was increased among patients who received TB treatment and was especially elevated during the period soon after HAART initiation. In settings in which alternative antiretroviral drugs are available, initiation of stavudine therapy in patients receiving TB treatment may need to be reconsidered.

URL

http://dx.doi.org/10.1086/598977

Reference Type

Journal Article

Year Published

2009

Journal Title

Clinical Infectious Diseases

Author(s)

Westreich, Daniel J.
Sanne Ian
Maskew, Mhairi
Malope-Kgokong, Babatyi
Conradie, Francesca
Majuba, Pappie
Jonsson Funk, Michele L.
Kaufman, Jay S.
Van Rie, Annelies T.
MacPhail, Patrick

PMCID

PMC2787193